Print This Post Print This Post

Neurotransmitters: Not So Simple…

Written by Wellness Club on October 11, 2010 – 5:26 pm -

Neurotransmitters: Not So Simple…

There’s a reason doctors go to school for so long!

 

By Nurse Mark

 

There’s a very good reason why people like Dr. Myatt have studied for years and continue to study every day – the human body is an incredibly complex and subtle organism.

No one lay book, no matter how popular or compellingly written, and no amount of internet searching when done by someone without a very solid knowledge of biochemistry, organic chemistry, physics, normal anatomy and physiology, neurology, endocrinology, psychophysiology and pathophysiology is going to provide much more than confusion for most lay-people.

Without such knowledge a “Ph.D from the University of google” is more of a hindrance than a help – for remember; just because it is written does not mean it is accurate or true, and just because some author uses seventy-five-cent words and pseudo-scientific terms liberally in his or her writing doesn’t mean that he or she really understands what they mean or is actually qualified to use them!

Neurotransmitters are an excellent example of this complexity: Your gut and your brain are more intimately intertwined than you might imagine. 80% of a normal person’s serotonin is found in the gut, and any pathology that affects the gut can easily upset the delicate balances of serotonin in the gut, in the platelets of the blood (where it plays an important role in hemostasis and blood clotting), and in the serotonergic neurons of the nervous system.

So, as you can see, even the most apparently simple question about neurotransmitters quickly becomes complicated – this one ties together three complex systems!

Lori has been doing her very best to learn all she can about the neuroendocrine system as well as the digestive system – each no small feat by itself – and then to apply her new knowledge to herself and her maladies. She wrote recently to ask:

When I take the 5-htp, I get very sleepy.  Great right before bed, but I bought it to raise my serotonin levels, and I cannot take it during the day. I am only taking less than 50 mg of the 5-htp. Should I take tryptophan instead? I need to raise my serotonin levels PLEASE HELP!!

Dr. Myatt replied:

Hi Lori,

Congratulations! If L-5-HTP is making you sleepy, then this means it is working for you.

HTP is the direct precursor to serotonin, endorphin, melatonin, nor-epinephrine and dopamine production.

Click here to learn more about it’s effects: http://www.drmyattswellnessclub.com/l5htp.htm

Tryptophan converts to L-5-HTP which converts to the above-listed hormones. This means that tryptophan would also make you sleepy.

Continue to use your L-5-HTP but take it in the evening. That way, your “sleepy” effect will just help you
get a better night’s sleep while you continue to enjoy the other neurotransmitter benefits!

In Health,
Dr. Myatt

Print This Post Print This Post
SocialTwist Tell-a-Friend

Posted in Health Questions, Hormones, Mental Health | No Comments »

Sorry, comments for this entry are closed at this time.


Disclaimer: These statements have not been evaluated by the Food and Drug Administration. These products are not intended to diagnose, treat, cure, or prevent any disease. No information on this website is intended as personal medical advice and should not take the place of a doctor's care.